Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX

April 19, 2003Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2003, 12:12 AM CDT for Gaines County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 12:12 AM CDT (05:12 UTC)
Expired
Apr 19, 2003, 1:00 AM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS54 KMAF 190512
SVRMAF
TXC165-190600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAINES COUNTY IN WEST TEXAS

* UNTIL 100 AM CDT

* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SEMINOLE...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SEMINOLE...THE FAIRVIEW COMMUNITY...SEAGRAVES...PAYNES CORNER...
  LOOP...HIGGINBOTHAM...CEDAR LAKE AND ASHMORE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3294 10305 3253 10304 3263 10225 3295 10220

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:48 PM CDT, 10 hours 24 minutes earlier.

Area forecast discussion, Apr 18, 1:48 PM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI APR 18 2003

THE NEXT SHORTWAVE TROUGH TO AFFECT THE AREA PROGRESSING EASTWARD
THROUGH NORTHERN MEXICO PER WATER VAPOR IMAGERY.  DRY AIR RESIDING
OVER MOST OF THE CWA...BUT LOWER 60 DEWPOINTS PREVAILING OVER THE
LOWER TRANS PECOS.

THINK THE DRYLINE WILL MIX FURTHER EAST INTO WEST CENTRAL TEXAS AS
THE AFTERNOON WEARS ON.  THINK UNTIL ROUGHLY 19/00Z WE MAY SEE AN
ISOLATED THUNDERSTORM OR TWO IN THE DAVIS MOUNTAINS/STOCKTON PLATEAU
AREA FROM AVAILABLE MID LEVEL MOISTURE AND AMOUNT OF LIFT HEADING
INTO THE AREA...OR ISOLATED ACTIVITY ALONG THE DRYLINE GENERALLY EAST
OF THE AREA.  HOWEVER...BETWEEN 19/00Z-19/06Z WELL HAVE INCREASING
LOW LEVEL MOISTURE FROM THE SOUTHEAST...GOOD LIFT IN THE H7-H3 LAYER
APPROACHING FROM THE WEST...H7-H5 LAPSE RATES AROUND 8C/KM...AND GOOD
DIRECTIONAL AND SPEED SHEAR WITH HEIGHT.  THE ONLY CAVEAT BEING...
WHEN WILL THE CONVECTION INITIATE SINCE THUNDERSTORMS DEVELOPING
BEFORE 19/03-04Z WILL TEND TO HAVE ROTATING UPDRAFTS/SEVERE WX...AND
TSRA AFTER THIS TIME WILL TEND TO BE MORE SHEARED/LESS INTENSE.
CANT SAY CONVECTION WILL NOT START DURING THE EARLIER PERIOD...SO
WILL INCLUDE LARGE HAIL AND DAMAGING WIND WORDING THIS EVENING IN THE
EASTERNMOST ZONES.  AGREE WITH MODEL OUTPUT IN ALLOWING PRECIPITATION
TO LINGER THROUGH MUCH OF THE NIGHT AS ADDITIONAL CONVECTION COULD
DEVELOP ON INCREASING H85 LLJ.  UPPER TROUGH WILL STILL BE NORTHWEST
OF THE CWA SATURDAY MORNING WITH THE MAIN SHORTWAVE TRANSLATING EAST
OVER THE AREA DURING THE DAY SATURDAY.  DONT THINK WELL SEE ANY
MORE PRECIPITATION WITH THE PASSAGE OF THE UPPER TROUGH SINCE
MOISTURE THROUGH THE COLUMN WILL BE TAPPED OUT...BUT STRONG WEST
WINDS DEFINITELY A POSSIBILITY.  SO MUCH A POSSIBILITY THAT WELL
ISSUE A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS ON SATURDAY.
THE DAVIS MOUNTAINS LOOK TO BE MORE OF A BORDERLINE CASE...AND WILL
NOT GO WITH A HIGH WIND WARNING THERE.  SUFFICIENTLY STRONG WINDS AND
AMBIENT DRY CONDITIONS WILL PROMPT THE RE-ISSUANCE OF A FIRE WEATHER
WATCH FOR THE WESTERN TWO THIRDS OF THE CWA ON SATURDAY.  A PACIFIC
FRONT WILL FOLLOW THE PASSAGE OF THE UPPER TROUGH LATE SATURDAY...
KNOCKING TEMPS DOWN A LITTLE BELOW NORMAL ON SUNDAY...BUT ONLY
BRIEFLY.  WARMING TEMPS...INCREASING MOISTURE AROUND EXITING SURFACE
RIDGE...AND ONSET OF NEXT STORM SYSTEM WILL CALL FOR NEAR NORMAL
TEMPS AND A SLIGHT CHANCE OF TSRA MONDAY INTO THE EXTENDED.

IN THE EXTENDED...AFOREMENTIONED UPPER TROUGH DEEPENS...AND PRETTY
MUCH SETS UP SIMILAR TO CURRENT SCENARIO.  IF CURRENT SPEED....
STRENGTH...AND POSITION OF EARLY NEXT WEEK TROUGH HOLD TRUE...COULD
SEE SEVERE WEATHER TUESDAY AND DRY CONDITIONS THURSDAY.  FOR NOW...
WILL LEAVE SLIGHT CHANCE POPS GOING TUESDAY THROUGH THURSDAY.  MOS
TEMPS OF NEAR TO SLIGHTLY ABOVE NORMAL TEMPS LOOK GOOD THROUGH THE
EXTENDED.

MAF UU 58/80 45/74 50 3000
CNM UU 51/79 42/76 47 0000
MRF UU 46/73 39/75 42 1000
FST UU 59/84 50/78 53 2000

.MAF...
TX...HIGH WIND WATCH SATURDAY FOR GUADALUPE MOUNTAINS...
  ...RED FLAG WARNING THROUGH EARLY EVENING FOR THE NORTHWESTERN
     PERMIAN BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS...MARFA
     PLATEAU...AND GUADALUPE MOUNTAINS.
  ...FIRE WEATHER WATCH SATURDAY FOR THE NORTHWESTERN PERMIAN
     BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS...MARFA PLATEAU...
     AND GUADALUPE MOUNTAINS.
NM...HIGH WIND WATCH SATURDAY FOR GUADALUPE MOUNTAINS...
  ...RED FLAG WARNING THROUGH EARLY EVENING.
  ...FIRE WEATHER WATCH SATURDAY.

AKL
Hazardous weather outlook, Apr 18, 3:00 PM CDT, 9 hours 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST
TEXAS...GENERALLY EAST OF A LAMESA...MIDLAND TO FORT STOCKTON LINE.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS
FROM THESE STORMS. DEADLY LIGHTNING WILL ALSO BE POSSIBLE.

THE COMBINATION OF STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
VALUES WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH EARLY
THIS EVENING ACROSS SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND
GUADALUPE AND DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD WILL CONTINUE
SATURDAY ACROSS ALL OF SOUTHEASTERN NEW MEXICO...AND FROM THE
NORTHWESTERN PERMIAN BASIN OF WEST TEXAS WEST INTO THE GUADALUPE
MOUNTAINS AND SOUTH INTO THE DAVIS MOUNTAINS.

STRONG WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS SATURDAY.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY EVENING EAST
OF A LAMESA...MIDLAND TO GARDEN CITY LINE.

PLEASE SEE THE LATEST FIRE WEATHER FORECASTS ISSUED BY THE MIDLAND
NATIONAL WEATHER SERVICE OFFICE /FNUS54 KMAF/ FOR ADDITIONAL
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Apr 18, 9:45 PM CDT, 2 hours 27 minutes before
TXZ045>048-050>053-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI APR 18 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 400 AM CDT SATURDAY MORNING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND
SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BIG SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE...
SNYDER AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Apr 18, 11:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1136 PM CDT FRI APR 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    4 N CEDAR LAKE            TX   .88 INCH HAIL
04/18/03   GAINES                         NICKEL SIZED HAIL ALONG
                                          FM 1067. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:27 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.